Alert archive / Iowa / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 182, NWS Des Moines, IA

June 29, 2005Carroll County, Crawford County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Jun 29, 2005, 7:22 PM CDT for Carroll County, Crawford County, Iowa. It was in force for 38 min. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 29, 2005, 7:22 PM CDT (00:22 UTC)
Expired
Jun 29, 2005, 8:00 PM CDT
In force
38 min
Issued by
NWS Des Moines, IA
Area
Counties, with a storm outline in the text

Counties Carroll County, IA, Crawford County, IA

The radar

The Des Moines radar (KDMX), 123 km from the middle of the area, began a volume at 00:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 29, 7:26 PM CDTTSTM WND DMG5 E Manilla, IATREES DOWN. WINDS ESTIMATTED 60 TO 70 MPH.
Jun 29, 7:30 PM CDTTSTM WND DMG7 Nw Manning, IADELAYED REPORT. 40X80 FOOT STORAGE BUILDING DESTROYED. FROM KCCI.
Jun 29, 7:40 PM CDTTSTM WND DMGCarroll, IANUMEROUS TREES DOWN. NICKEL HAIL AS WELL.
Jun 29, 7:45 PM CDTTSTM WND DMGN Templeton, IASEVERAL LARGE BRANCHES DOWN. TRACTORS MOVING THEM AWAY.
Jun 29, 8:02 PM CDTTSTM WND GST 605 E Manilla, IA

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 4 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 29, 4:50 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 0.4 hours before the alert went out and 129 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2005-06-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1390 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2005-06-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -16 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1390 J/kg
Mixed-layer CIN
-46 J/kg
Mixed-layer LCL
2195 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
-16 m²/s²
0-3 km storm-relative helicity
129 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDMX 300022
SVRDMX
IAC027-047-300100-
/O.NEW.KDMX.SV.W.0182.050630T0022Z-050630T0100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
722 PM CDT WED JUN 29 2005

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CARROLL COUNTY IN WEST CENTRAL IOWA.
  EASTERN CRAWFORD COUNTY IN WEST CENTRAL IOWA.

* UNTIL 800 PM CDT.

* AT 714 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 8 MILES
  SOUTH OF MANILLA...OR 76 MILES SOUTHWEST OF FORT DODGE...AND MOVING
  NORTHEAST AT 50 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  NEAR MANNING BY 730 PM CDT.
  NEAR HALBUR BY 735 PM CDT.
  5 MILES SOUTHEAST OF ARCADIA BY 740 PM CDT.
  NEAR CARROLL BY 745 PM CDT.
  NEAR LIDDERDALE BY 750 PM CDT.
  NEAR LANESBORO BY 755 PM CDT.

THE LOCATION OF ASPINWALL IS ALSO IN THE PATH OF THIS SEVERE
THUNDERSTORM.

MOVE TO AN INTERIOR ROOM AND STAY AWAY FROM WINDOWS. IF YOU LIVE IN A
MOBILE HOME...SEEK SHELTER IN A STURDY BUILDING.

LAT...LON 4219 9537 4198 9536 4195 9531 4186 9532
      4189 9466 4218 9465

$$

COGIL
1 follow-up statement
000 
WWUS53 KDMX 300042
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
741 PM CDT WED JUN 29 2005

IAC027-047-300100-
/O.CON.KDMX.SV.W.0182.000000T0000Z-050630T0100Z/
CRAWFORD IA-CARROLL IA-
741 PM CDT WED JUN 29 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES FOR CARROLL AND EASTERN
CRAWFORD COUNTIES UNTIL 800 PM CDT...

AT 734 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THIS STORM WAS LOCATED NEAR
MANNING...OR 62 MILES SOUTHWEST OF FORT DODGE...AND MOVING NORTHEAST
AT 40 MPH.

THE SEVERE THUNDERSTORM WILL BE...
  NEAR WILLEY BY 750 PM CDT.
  NEAR CARROLL MUNICIPAL AIRPORT BY 755 PM CDT.
  NEAR GLIDDEN BY 800 PM CDT.

THE LOCATIONS OF TEMPLETON...HALBUR...DEDHAM AND RALSTON ARE ALSO IN
THE PATH OF THIS SEVERE THUNDERSTORM.

IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR LARGE
HAIL...DAMAGING WINDS AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE
OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG
BUILDING BUT AWAY FROM WINDOWS.

DAMAGING WINDS UP TO 60 TO 70 MPH WITH TREE DAMAGE WERE REPORTED 5 
MILES EAST OF MANNING WITH THIS STORM. THIS IS A DANGEROUS 
STORM...SEEK SAFE SHELTER AND STAY AWAY FROM WINDOWS

LAT...LON 4218 9511 4220 9510 4221 9466 4186 9465
      4186 9510 4188 9511 4187 9531 4195 9530
      4198 9535 4219 9536

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 29, 3:35 PM CDT, 3 hours 47 minutes earlier.

Area forecast discussion, Jun 29, 3:35 PM CDT, 3 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
335 PM CDT WED JUN 29 2005

.DISCUSSION...
MOST OF WX ACTION OVR FOR THE FCST PD WL BE IN THE FIRST PD WITH
VIGOROUS SYS MOVG THRU TNGT.  XPCT TSRA INIT SHORTLY AFTER ZN
RELEASE OVR NWRN IA WITH A SIG EVENT TAKING PLACE TNGT AS STG JET
AND STEEP LAPSE RATES ARE IN PLACE OVR THE CWA.  MAIN THREAT WL BE N
OF U.S. HWY 30 WITH TIMING BEING FRM LATE THIS AFTN THRU MIDN.
COOLER AND DRIER WX ON TAP POST FROPA WITH BUBBLE HIGH MOVG THRU
CNTRL U.S. THU THROUGH SAT.  NXT ROUND WL COME IN THE SAT NGT THRU
SUN NGT WITH THTE 4TH LOOKING TO BE ALRIGHT ATTM.  STILL RECOVERING
FM LIGHTNING STRIKE EARLIER TDA SO ANAL LMTD TO 1ST PD FOR THE MOST
PART.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Jun 29, 5:55 PM CDT, 1 hour 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
555 PM CDT WED JUN 29 2005

IAZ004>007-015>017-023>028-033>039-044>050-301030-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-
555 PM CDT WED JUN 29 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
AND CENTRAL IOWA NORTH OF HIGHWAY 30.

.DAY ONE...TONIGHT

THUNDERSTORMS WILL OVERSPREAD THE REMAINDER OF THE AREA THIS
EVENING. SEVERE STORMS ARE LIKELY WITH THIS ACTIVITY. SUPERCELLS
WITH GOLFBALL SIZED HAIL...70 MPH WINDS AND AN ISOLATED TORNADO WILL
BE POSSIBLE INITIALLY WEST OF INTERSTATE 35. THESE STORMS MAY EVOLVE
INTO A DAMAGING WIND EVENT AS IT PROGRESSES TO THE EAST WITH THE
MAIN THREAT BECOMING STRAIGHT LINE WINDS UP TO 75 MPH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS WILL BE POSSIBLE ACROSS THE AREA SATURDAY NIGHT
THROUGH SUNDAY NIGHT. A FEW SEVERE STORMS AND LOCALLY HEAVY
RAINFALL WILL BE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS LIKELY THIS EVENING THROUGH 11 PM. ACTIVATION
MAY ALSO BE POSSIBLE SATURDAY NIGHT THROUGH SUNDAY NIGHT.

IAZ057>062-070>075-081>086-092>097-301030-
AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-POWESHIEK-CASS-ADAIR-MADISON-
WARREN-MARION-MAHASKA-ADAMS-UNION-CLARKE-LUCAS-MONROE-WAPELLO-
TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS-
555 PM CDT WED JUN 29 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
AND CENTRAL IOWA MAINLY SOUTH OF HIGHWAY 30.

.DAY ONE...TONIGHT

THUNDERSTORMS WILL OVERSPREAD THE REMAINDER OF THE AREA THIS
EVENING. SEVERE STORMS ARE POSSIBLE WITH QUARTER SIZED HAIL AND WIND
GUSTS TO 65 MPH BEING THE MAIN THREATS. AN ISOLATED TORNADO WILL BE
POSSIBLE EARLY THIS EVENING WEST OF INTERSTATE 35. DAMAGING WINDS
WILL BECOME THE PRIMARY THREAT AFTER 9 PM AS THE STORMS PROGRESS TO
THE EAST.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS WILL BE POSSIBLE ACROSS THE AREA SUNDAY AND SUNDAY
NIGHT. A FEW SEVERE STORMS AND LOCALLY HEAVY RAINFALL WILL BE
POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS LIKELY TONIGHT THROUGH 1 AM. ADDITIONAL
SPOTTER ACTIVATION MAY BE NEEDED ON SUNDAY.

DONAVON/KINNEY/FAB

In the hours before

Special weather statement, Jun 29, 3:55 PM CDT, 3 hours 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
355 PM CDT WED JUN 29 2005

IAZ004>006-015>016-023>025-300400-
EMMET-HANCOCK-HUMBOLDT-KOSSUTH-PALO ALTO-POCAHONTAS-WINNEBAGO-
WRIGHT-
355 PM CDT WED JUN 29 2005

...THE NATIONAL WEATHER SERVICE HAS ISSUED TORNADO WATCH 554 IN
EFFECT UNTIL 11 PM CDT FOR THE FOLLOWING AREA...

IN IOWA THIS WATCH INCLUDES 8 COUNTIES

IN NORTH CENTRAL IOWA

HANCOCK... HUMBOLDT... KOSSUTH...
WINNEBAGO... WRIGHT...

IN NORTHWEST IOWA

EMMET... PALO ALTO... POCAHONTAS...

THIS INCLUDES THE CITIES OF...ALGONA...EAGLE GROVE...EMMETSBURG...
ESTHERVILLE...FOREST CITY...GARNER...HUMBOLDT AND POCAHONTAS.
Special weather statement, Jun 29, 4:51 PM CDT, 2 hours 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
451 PM CDT WED JUN 29 2005

IAZ033>036-044>047-057>059-070>071-081-092-300400-
ADAIR-ADAMS-AUDUBON-BOONE-CALHOUN-CARROLL-CASS-CRAWFORD-DALLAS-
GREENE-GUTHRIE-HAMILTON-SAC-TAYLOR-WEBSTER-
451 PM CDT WED JUN 29 2005

...THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH
555 IN EFFECT UNTIL 11 PM CDT FOR THE FOLLOWING AREA...

IN IOWA THIS WATCH INCLUDES 15 COUNTIES

IN CENTRAL IOWA

BOONE... DALLAS... HAMILTON...
WEBSTER...

IN SOUTHWEST IOWA

ADAIR... ADAMS... CASS...
TAYLOR...

IN WEST CENTRAL IOWA

AUDUBON... CALHOUN... CARROLL...
CRAWFORD... GREENE... GUTHRIE...
SAC...

THIS INCLUDES THE CITIES OF...ADEL...ATLANTIC...AUDUBON...
BEDFORD...BOONE...CARROLL...CORNING...DENISON...FORT DODGE...
GREENFIELD...GUTHRIE CENTER...JEFFERSON...ROCKWELL CITY...
SAC CITY AND WEBSTER CITY.

IAZ004>006-015>016-023>025-300400-
EMMET-HANCOCK-HUMBOLDT-KOSSUTH-PALO ALTO-POCAHONTAS-WINNEBAGO-
WRIGHT-
451 PM CDT WED JUN 29 2005

...TORNADO WATCH NUMBER 554 REMAINS VALID UNTIL 11 PM CDT FOR THE
FOLLOWING AREA...

IN IOWA THIS WATCH INCLUDES 8 COUNTIES

IN NORTH CENTRAL IOWA

HANCOCK... HUMBOLDT... KOSSUTH...
WINNEBAGO... WRIGHT...

IN NORTHWEST IOWA

EMMET... PALO ALTO... POCAHONTAS...

THIS INCLUDES THE CITIES OF...ALGONA...EAGLE GROVE...EMMETSBURG...
ESTHERVILLE...FOREST CITY...GARNER...HUMBOLDT AND POCAHONTAS.

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 29, 7:20 PM CDTSevere Thunderstorm WarningDMXAudubon42 min
Jun 29, 7:46 PM CDTSevere Thunderstorm WarningDMXGreene45 min
Jun 29, 7:53 PM CDTSevere Thunderstorm WarningDMXCalhoun52 min
Jun 29, 7:53 PM CDTTornado WarningDMXEmmet37 min
Jun 29, 8:05 PM CDTSevere Thunderstorm WarningDMXCarroll29 min
Jun 29, 8:10 PM CDTSevere Thunderstorm WarningDMXWebster70 min
Jun 29, 8:15 PM CDTSevere Thunderstorm WarningDMXBoone46 min
Jun 29, 8:24 PM CDTSevere Thunderstorm WarningDMXCass51 min
Jun 29, 8:29 PM CDTSevere Thunderstorm WarningDMXHamilton54 min
Jun 29, 8:36 PM CDTSevere Thunderstorm WarningDMXAudubon, Guthrie39 min
Jun 29, 8:41 PM CDTSevere Thunderstorm WarningDMXAdair34 min
Jun 29, 8:45 PM CDTSevere Thunderstorm WarningDMXStory27 min
Jun 29, 8:50 PM CDTSevere Thunderstorm WarningDMXWright31 min
Jun 29, 8:52 PM CDTSevere Thunderstorm WarningDMXHardin58 min
Jun 29, 8:54 PM CDTSevere Thunderstorm WarningDMXFranklin64 min
Jun 29, 9:06 PM CDTSevere Thunderstorm WarningDMXDallas42 min
Jun 29, 9:19 PM CDTSevere Thunderstorm WarningDMXButler, Grundy59 min
Jun 29, 9:27 PM CDTSevere Thunderstorm WarningDMXCerro Gordo28 min
Jun 29, 9:33 PM CDTSevere Thunderstorm WarningDMXCass42 min
Jun 29, 9:49 PM CDTSevere Thunderstorm WarningDMXBremer60 min
Jun 29, 10:00 PM CDTSevere Thunderstorm WarningDMXUnion31 min
Jun 29, 10:11 PM CDTSevere Thunderstorm WarningDMXJasper49 min
Jun 29, 10:22 PM CDTSevere Thunderstorm WarningDMXMarshall41 min
Jun 29, 10:41 PM CDTSevere Thunderstorm WarningDMXPoweshiek, Tama49 min
Jun 29, 11:04 PM CDTSevere Thunderstorm WarningDMXClarke, Union63 min
Jun 29, 11:14 PM CDTSevere Thunderstorm WarningDMXRinggold, Taylor67 min
Jun 29, 11:41 PM CDTSevere Thunderstorm WarningDMXLucas, Warren52 min
Jun 29, 11:55 PM CDTSevere Thunderstorm WarningDMXMarion53 min
Jun 30, 12:05 AM CDTSevere Thunderstorm WarningDMXMonroe42 min
Jun 30, 12:18 AM CDTSevere Thunderstorm WarningDMXDecatur, Ringgold59 min
Jun 30, 12:22 AM CDTSevere Thunderstorm WarningDMXMahaska54 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.